MAUDE Adverse Event Report: RESPIRONICS, INC. HEATED HUMIDIFIER; VENTILATOR, NON-CONTINUOUS (RESPIRATOR)

RESPIRONICS, INC. HEATED HUMIDIFIER; VENTILATOR, NON-CONTINUOUS (RESPIRATOR)
Model Number 1056215
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Cancer (3262)
Type of Reportable Event Serious Injury
Event or Problem Description
An end user alleges that he developed carcinoma of the throat due to breathing what he described as a foul odor from his heated humidifier when it ran out of water during an unknown amount of nights.The heated humidifier was in use with a continuous positive airway pressure (cpap) device.The model and serial number of the cpap are unknown at this time.The user stated he was unaware that his humidifier settings had changed "somehow" in december, 2015, but was aware that there was no water left in his humidifier chamber at the end of his therapy sessions each night.The user was diagnosed with carcinoma later (exact date of diagnosis is unknown), and attributes the diagnosis to the odor coming from his humidifier.The user stated he cleaned the humidifier and chamber, corrected the humidity setting, and has continued to use both the humidifier and cpap.The user stated that although there was no malfunction of the devices in use at the time, he feels the manufacturer should have some sort of warning for the users if they run out of water in the humidifier during the night.The manufacturer has requested return of all devices in use at the time of the alleged event.The investigation is on-going.Upon completion of the manufacturer's investigation, a follow up report will be filed.
 
Additional Manufacturer Narrative
The manufacturer made numerous requests for return of the heated humidifier for investigation.The end user declined to return the device, and continued to use it until recently when he received a different cpap.The heated humidifier is an accessory for the respironics remstar and bipap therapy devices to provide moisture to the patient circuit.It is intended for use in spontaneously breathing patients weighing over 30 kg (66 lbs), in the home or hospital/institutional environment, who use mask-applied positive pressure ventilation therapy.The user is warned in the heated humidifier user manual to "use the humidifier only for its intended use as described in manual.Use only accessories recommended by respironics.Periodically inspect the humidifier for signs of wear or damage.Never operate the humidifier if any parts are damaged, if it is not working properly, or if the humidifier has been dropped or mishandled.Do not use the humidifier if the water tank is leaking or damaged in any way.Have any damaged parts replaced before continuing use.If you notice any unexplained changes in the performance of this device, if it is making unusual or harsh sounds, if it has been dropped or mishandled, if water is spilled into the enclosure, or if the enclosure is broken, disconnect the power cord from the therapy device and discontinue use.Contact your home care provider." the user is further cautioned that "the humidifier number setting must remain on "0" if there is no water in the water tank." the device history record was reviewed and indicated the heated humidifier passed all testing during the manufacturing process.The user's heated humidifier has not returned for service since date of manufacture.A search of the manufacturer's complaint records yielded no similar allegations of developing throat carcinoma as a result of water being depleted from the heated humidifier during therapy sessions without a warning to the user.Based on the information available, the manufacturer is unable to confirm the reported event, and concludes that no further action is necessary.

Brand Name
HEATED HUMIDIFIER
Common Device Name
VENTILATOR, NON-CONTINUOUS (RESPIRATOR)
Manufacturer (Section D)
RESPIRONICS, INC.
1001 murry ridge lane
murrysville PA 15668
MDR Report Key7338334
Report Number2518422-2018-00611
Device Sequence Number13684815
Product Code BZD
UDI-Device Identifier00606959046375
UDI-Public00606959046375
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K131982
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number1056215
Device Catalogue Number1056215
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/09/2018
Supplement Date Received by Manufacturer06/01/2018
Initial Report FDA Received Date03/14/2018
Supplement Report FDA Received Date06/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;